Alert archive / Massachusetts / High Wind Watches in 2008

High Wind Watch 8, NWS Boston/Norton, MA

December 23, 20086 counties in Massachusetts; Newport County, Washington County, Rhode Island

NWS Boston/Norton, MA issued this high wind watch at Dec 23, 2008, 4:02 PM EST for 6 counties in Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Dec 24, 2008, 8:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 23, 2008, 4:02 PM EST (21:02 UTC)
In effect from
Dec 24, 2008, 8:00 PM EST
Expired
Dec 24, 2008, 4:32 PM EST
In force
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Newport County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 41 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 9.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2008-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2008-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBOX 232102
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
402 PM EST TUE DEC 23 2008

...STRONG SOUTHWEST WINDS ARE FORECAST FOR THE SOUTH COASTS OF
MASSACHUSETTS AND RHODE ISLAND WEDNESDAY NIGHT INTO THURSDAY 
MORNING...

.A COLD FRONT WILL PUSH ACROSS THE REGION LATE WEDNESDAY NIGHT AND
THURSDAY MORNING.

MAZ018>024-RIZ006>008-240515-
/O.NEW.KBOX.HW.A.0008.081224T2300Z-081225T1400Z/
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
402 PM EST TUE DEC 23 2008

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY MORNING. 

THIS WATCH COVERS THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND INCLUDING BLOCK ISLAND...MARTHAS VINEYARD...NANTUCKET AND 
ALL OF PLYMOUTH COUNTY.

SOUTHWEST WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT
EARLY WEDNESDAY NIGHT. SUSTAINED WINDS WILL REACH TO 30 TO 35 MPH
WITH GUSTS UP TO 50 MPH DURING WEDNESDAY NIGHT AND INTO THURSDAY
MORNING.

THE COLD FRONT WILL PUSH OFF THE COAST THURSDAY MORNING...WITH 
WINDS SHIFTING TO WEST AND DIMINISHING BY MID MORNING.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS.  THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING
PROPERTY DAMAGE.  IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE
AND AWAY FROM WINDOWS.

$$
4 follow-up statements
000 
WWUS71 KBOX 240410
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1110 PM EST TUE DEC 23 2008

...STRONG SOUTHWEST WINDS ARE FORECAST FOR THE SOUTH COASTS OF
MASSACHUSETTS AND RHODE ISLAND WEDNESDAY NIGHT INTO THURSDAY
MORNING...

.A COLD FRONT WILL PUSH ACROSS THE REGION LATE WEDNESDAY NIGHT
AND THURSDAY MORNING.

MAZ018>024-RIZ006>008-241215-
/O.CON.KBOX.HW.A.0008.081224T2300Z-081225T1400Z/
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
1110 PM EST TUE DEC 23 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY MORNING...

A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY MORNING. 

THIS WATCH COVERS THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND INCLUDING BLOCK ISLAND...MARTHAS VINEYARD...NANTUCKET AND
ALL OF PLYMOUTH COUNTY.

SOUTHWEST WINDS WILL INCREASE AHEAD OF AN APPROACHING COLD FRONT
EARLY WEDNESDAY NIGHT. SUSTAINED WINDS WILL REACH TO 30 TO 35 MPH
WITH GUSTS UP TO 50 MPH DURING WEDNESDAY NIGHT AND INTO THURSDAY
MORNING.

THE COLD FRONT WILL PUSH OFF THE COAST THURSDAY MORNING...WITH
WINDS SHIFTING TO WEST AND DIMINISHING BY MID MORNING.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS.  THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING
PROPERTY DAMAGE.  IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE
AND AWAY FROM WINDOWS.

$$
000 
WWUS71 KBOX 241025
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
525 AM EST WED DEC 24 2008

...STRONG SOUTHWEST WINDS ARE FORECAST FOR RHODE ISLAND AND SOUTHEAST
MASSACHUSETTS LATE TONIGHT. 

MAZ013-015>017-RIZ001>005-241830-
/O.NEW.KBOX.WI.Y.0035.081225T0100Z-081225T1000Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL
525 AM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EST
THURSDAY. 

THIS ADVISORY IS FOR THE PROVIDENCE TO BOSTON CORRIDOR ALONG
INTERSTATE 95 AND ALSO INCLUDES NORTHWEST RHODE ISLAND.

STRONG SOUTHWEST WINDS ARE POSSIBLE LATE TONIGHT AHEAD OF A COLD
FRONT. SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS TO
50 MPH POSSIBLE. THE PERIOD OF STRONGEST WINDS WILL OCCUR FOR A FEW
HOURS BETWEEN 10 PM AND 4 AM.

THE COLD FRONT WILL PUSH OFF THE COAST LATE TONIGHT...WITH WINDS
SHIFTING TO WEST AND GRADUALLY DIMINISHING BUT REMAINING WINDY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ018>024-RIZ006>008-241830-
/O.EXT.KBOX.HW.A.0008.081225T0100Z-081225T1000Z/
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
525 AM EST WED DEC 24 2008

...HIGH WIND WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE
TONIGHT...

THE HIGH WIND WATCH IS NOW IN EFFECT FROM THIS EVENING THROUGH
LATE TONIGHT. 

THIS WATCH COVERS THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND INCLUDING BLOCK ISLAND...MARTHAS VINEYARD...NANTUCKET AND
ALL OF PLYMOUTH COUNTY.

A PERIOD OF DAMAGING SOUTHWEST WINDS ARE POSSIBLE LATE TONIGHT AHEAD
OF A COLD FRONT.  SOUTHWEST WINDS WILL INCREASE TO 30 TO 40 MPH WITH
GUSTS TO 55 MPH POSSIBLE. THE PERIOD OF STRONGEST WINDS WILL OCCUR
FOR A FEW HOURS BETWEEN 10 PM AND 4 AM.

THE COLD FRONT WILL PUSH OFF THE COAST LATE TONIGHT...WITH WINDS
SHIFTING TO WEST AND GRADUALLY DIMINISHING BUT REMAINING WINDY.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS.  THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING
PROPERTY DAMAGE.  IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE
AND AWAY FROM WINDOWS.

$$
000 
WWUS71 KBOX 241758
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1258 PM EST WED DEC 24 2008

...STRONG SOUTHWEST WINDS ARE FORECAST FOR RHODE ISLAND AND
SOUTHEAST MASSACHUSETTS LATE TONIGHT.

MAZ013-015>017-RIZ001>005-250200-
/O.CON.KBOX.WI.Y.0035.081225T0100Z-081225T1000Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL
1258 PM EST WED DEC 24 2008

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
EST THURSDAY...

A WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 5 AM
EST THURSDAY. 

THIS ADVISORY IS FOR THE PROVIDENCE TO BOSTON CORRIDOR ALONG
INTERSTATE 95 AND ALSO INCLUDES NORTHWEST RHODE ISLAND.

STRONG SOUTHWEST WINDS ARE POSSIBLE LATE TONIGHT AHEAD OF A COLD
FRONT. SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS
TO 50 MPH POSSIBLE. THE PERIOD OF STRONGEST WINDS WILL OCCUR FOR
A FEW HOURS BETWEEN 10 PM AND 4 AM.

THE COLD FRONT WILL PUSH OFF THE COAST LATE TONIGHT...WITH WINDS
SHIFTING TO WEST AND GRADUALLY DIMINISHING BUT REMAINING WINDY.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ018>024-RIZ006>008-250200-
/O.CON.KBOX.HW.A.0008.081225T0100Z-081225T1000Z/
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
1258 PM EST WED DEC 24 2008

...HIGH WIND WATCH REMAINS IN EFFECT FROM 8 PM EST THIS EVENING
THROUGH LATE TONIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM 8 PM EST THIS EVENING
THROUGH LATE TONIGHT. 

THIS WATCH COVERS THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND INCLUDING BLOCK ISLAND...MARTHAS VINEYARD...NANTUCKET AND
ALL OF PLYMOUTH COUNTY.

A PERIOD OF DAMAGING SOUTHWEST WINDS ARE POSSIBLE LATE TONIGHT
AHEAD OF A COLD FRONT.  SOUTHWEST WINDS WILL INCREASE TO 30 TO
40 MPH WITH GUSTS TO 55 MPH POSSIBLE. THE PERIOD OF STRONGEST
WINDS WILL OCCUR FOR A FEW HOURS BETWEEN 10 PM AND 4 AM.

THE COLD FRONT WILL PUSH OFF THE COAST LATE TONIGHT...WITH WINDS
SHIFTING TO WEST AND GRADUALLY DIMINISHING BUT REMAINING WINDY.

A HIGH WIND WATCH MEANS THE POTENTIAL EXISTS FOR STRONG DAMAGING
WINDS TO DEVELOP IN THE MENTIONED AREAS.  THESE STRONG WINDS ARE
CAPABLE OF DOWNING TREES AND POWER LINES AS WELL AS CAUSING
PROPERTY DAMAGE.  IF A HIGH WIND WARNING IS ISSUED...STAY INSIDE
AND AWAY FROM WINDOWS.

$$
000 
WWUS71 KBOX 242132
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
432 PM EST WED DEC 24 2008

...STRONG SOUTHWEST WINDS ARE FORECAST FOR RHODE ISLAND AND
SOUTHEAST MASSACHUSETTS LATE TONIGHT AND CHRISTMAS MORNING.

MAZ018>024-RIZ006>008-250545-
/O.UPG.KBOX.HW.A.0008.081225T0100Z-081225T1000Z/
/O.EXB.KBOX.WI.Y.0035.081225T0100Z-081225T1500Z/
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...BROCKTON...PLYMOUTH...FALL RIVER...
NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...PROVINCETOWN...
VINEYARD HAVEN...NANTUCKET...NARRAGANSETT...WESTERLY...NEWPORT...
BLOCK ISLAND
432 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 10 AM EST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

THIS ADVISORY COVERS THE SOUTH COASTS OF MASSACHUSETTS AND RHODE
ISLAND INCLUDING BLOCK ISLAND...MARTHAS VINEYARD...NANTUCKET AND ALL
OF PLYMOUTH COUNTY.

A PERIOD OF STRONG SOUTHWEST WINDS ARE POSSIBLE TONIGHT AHEAD OF A
COLD FRONT...AND THEN AGAIN FOR THE FIRST FEW HOURS AFTER THE FRONT
PASSES. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO
50 MPH POSSIBLE. THE PERIOD OF STRONGEST WINDS WILL OCCUR BETWEEN 10
PM AND 10 AM.

WINDS WILL DIMINISH DURING CHRISTMAS MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ002>004-007>009-012-026-NHZ011-015-250545-
/O.EXB.KBOX.WI.Y.0035.081225T1000Z-081225T1500Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...GLOUCESTER...CHESTERFIELD...BLANDFORD...
MILFORD...WORCESTER...AYER...JAFFREY...KEENE...PETERBOROUGH...
WEARE
432 PM EST WED DEC 24 2008

...WIND ADVISORY IN EFFECT FROM 5 AM TO 10 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 5 AM TO 10 AM EST THURSDAY. 

THIS ADVISORY IS FOR THE EAST SLOPES OF THE BERKSHIRES AND CENTRAL
HILLS OF MASSACHUSETTS...AND FOR CHESHIRE AND WESTERN HILLSBOROUGH
COUNTY IN NEW HAMPSHIRE. THE HIGHER ELEVATIONS OF THIS AREA ARE MOST
LIKELY TO BE AFFECTED.

A COLD FRONT WILL MOVE THROUGH THE REGION EARLY CHRISTMAS MORNING.
WEST TO NORTHWEST WINDS BEHIND THE FRONT WILL BE CAPABLE OF GUSTING
TO 50 MPH FOR A FEW HOURS DURING THE MORNING. WINDS WILL SLOWLY
DIMINISH MID TO LATE MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

MAZ013-015>017-RIZ001>005-250545-
/O.EXT.KBOX.WI.Y.0035.081225T0100Z-081225T1500Z/
WESTERN NORFOLK MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-
INCLUDING THE CITIES OF...FOXBORO...NORWOOD...BOSTON...QUINCY...
TAUNTON...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...
WARWICK...BRISTOL
432 PM EST WED DEC 24 2008

...WIND ADVISORY NOW IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
EST THURSDAY...

THE WIND ADVISORY IS NOW IN EFFECT FROM 8 PM THIS EVENING TO
10 AM EST THURSDAY. 

THIS ADVISORY IS FOR THE PROVIDENCE TO BOSTON CORRIDOR ALONG
INTERSTATE 95 AND ALSO INCLUDES NORTHWEST RHODE ISLAND.

STRONG SOUTHWEST WINDS ARE POSSIBLE LATE TONIGHT AHEAD OF A COLD
FRONT. SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO
50 MPH POSSIBLE. THE PERIOD OF STRONGEST WINDS WILL OCCUR FOR A FEW
HOURS BETWEEN 10 PM AND 4 AM.

THE COLD FRONT WILL MOVE THROUGH AROUND 4 AM. WINDS WILL THEN SHIFT TO
WEST. STRONG WINDS ALOFT WILL STILL BE AVAILABLE TO PRODUCE WIND
GUSTS TO 50 KNOTS FOR A FEW HOURS CHRISTMAS MORNING. WINDS WILL
SLOWLY DIMINISH MID TO LATE MORNING.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$

WTB

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this high wind watch went out at Dec 23, 3:53 PM EST, 9 minutes earlier.

Area forecast discussion, Dec 23, 3:53 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EST TUE DEC 23 2008

.SYNOPSIS...
HIGH PRESSURE OVER NEW ENGLAND WILL MOVE OFFSHORE TONIGHT. MUCH
MILDER AIR WILL MOVE IN WED AND WED EVENING AHEAD OF A COLD FRONT
WHICH WILL CROSS NEW ENGLAND LATE WED NIGHT AS LOW PRESSURE TRACKS
TO THE NORTH. COLDER AND DRIER CONDITIONS MOVE IN ON CHRISTMAS
DAY...WITH MILDER AIR RETURNING BY SATURDAY. ANOTHER COLD FRONT
MOVES THROUGH ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HIGH PRESSURE CENTERED NEAR NORFOLK VA WITH THE RIDGELINE EXTENDING
UP AND DOWN THE EAST COAST. THIS WILL SLOWLY SHIFT OVER THE COASTAL
WATERS BY EVENING. SOME CIRRUS IS WORKING IN FROM THE WEST BUT THE
THICKER CLOUDS ARE IN WESTERN NEW YORK. SO THE AFTERNOON WILL REMAIN
MAINLY CLEAR. TEMPS AT 900 MB AROUND -15C WOULD SUPPORT MAX TEMPS IN
THE 20S...A LITTLE WARMER ON THE SOUTH COAST...SO CURRENT MAX TEMP
FORECAST LOOKS OK.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CLOUDS INCREASE AND LOWER TONIGHT AS WAA CONTINUES.  THE CHALLENGE
THIS PERIOD IS TIMING THE ONSET OF PRECIP.  LOW LEVEL DRY LAYER WILL
INITIALLY DELAY PRECIP BUT EVENTUALLY LOW LEVELS MOISTEN UP LATE
TONIGHT...ESPECIALLY CT VALLEY AND BERKS.  HAVE INDICATED LIKELY
POPS LATE TONIGHT IN THIS REGION WITH POPS DECREASING TO THE EAST.
BULK OF PRECIP FOR BOS-PVD EAST TO CAPE COD SHOULD HOLD OFF TIL WED.

DECENT INSTABILITY BURST WED AT NOSE OF STRENGTHENING LOW LEVEL JET
WITH HIGH PWATS WILL RESULT IN CATEGORICAL POPS WED.

SOUNDINGS SUGGEST PRECIP WILL START AS A BRIEF PERIOD OF SNOW
INTERIOR LOCATIONS BUT QUICKLY CHANGING TO RAIN...WITH ALL RAIN FOR
THE COASTAL PLAIN.  HOWEVER...SOUNDINGS MAY BE SCOURING OUT LOW
LEVEL COLD AIR TOO FAST IN THE INTERIOR SO A PERIOD OF FZRA POSSIBLE
IN THE TRANSITION FROM SNOW TO RAIN.

SNOW ACCUM WILL BE LIGHT...LOOKING AT 1-2 NW MA AND SW NH WITH LESS
THAN AN INCH ELSEWHERE IN THE INTERIOR BEFORE CHANGEOVER.  WILL HAVE
TO WATCH POTENTIAL FOR FZRA AS WINTER WEATHER ADVISORIES MAY BE
NEEDED LATE TONIGHT AND EARLY WED IN THE INTERIOR.

TEMPS WILL WARM WED INTO UPPER 30S NW ZONES TO POSSIBLY NEAR 50 SE
COASTAL NEW ENG BY LATE IN THE DAY.  SW LLJ DEVELOPS WED SO IT WILL
BECOME BREEZY...ESPECIALLY COASTAL PLAIN BUT SOUNDINGS INDICATE
ENOUGH OF A LOW LEVEL INVERSION TO PREVENT STRONGER WINDS ALOFT FROM
MIXING DOWN...AT LEAST THROUGH WED.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THURSDAY...AN UPPER TROUGH MOVES ACROSS SOUTHERN NEW ENGLAND WHILE
HIGH PRESSURE BUILDS IN AT THE SURFACE. AHEAD OF THE HIGH PRESSURE...
STEEP LOW LEVEL LAPSE RATES WILL ALLOW HIGHER LOW LEVEL WINDS TO MIX
DOWN TO THE SURFACE DURING THE MORNING HOURS AND POSSIBLY INTO THE
EARLY AFTERNOON.  HIGHS WILL BE COOLER THAN WEDNESDAY BUT STILL
SLIGHTLY ABOVE NORMAL.  THE CAVEAT TO THIS IS THAT TEMPERATURES WILL
BE THE WARMEST IN THE EARLY MORNING HOURS AND COOLING THROUGH THE
DAY.  LOWS WILL BE SLIGHTLY BELOW NORMAL...RANGING FROM THE MID
TEENS TO THE MID 20S.

FRIDAY...AN UPPER LEVEL RIDGE MOVES IN AS THE HIGH PRESSURE REGION
MOVES INTO NOVA SCOTIA.  HIGHS WILL BE IN THE 30S AND LOWS WILL BE
IN THE 20S.  CLOUDY SKIES AND A LOW END CHANCE OF PRECIPITATION MOVE
IN OVERNIGHT.  ANY PRECIPITATION LOOKS TO FALL AS A WINTRY MIX
FRIDAY NIGHT.

SATURDAY...TEMPERATURES GRADUALLY INCREASE THROUGH SUNDAY...ALLOWING
WARM ADVECTION PRECIP TO CHANGE OVER TO RAIN.  HIGHS WILL COME LATE
IN THE DAY AND BE SLIGHTLY ABOVE NORMAL.  LOWS WILL COME EARLY IN
THE EVENING AND BE WELL ABOVE NORMAL.

SUNDAY...A COLD FRONT WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE IN
THE AFTERNOON. PRECIPITATION WILL COME TO AN END LATE IN THE
AFTERNOON POSSIBLY AS A RAIN/SNOW MIX.  WE ALSO COULD SEE SOME
STRONG WINDS WITH THE FRONTAL PASSAGE.  AFTER THE PRECIP COMES TO AN
END...WE WILL SEE CLEARING SKIES OVERNIGHT.

MONDAY WILL BE A QUIET DAY...HIGHS AND LOWS RIGHT AROUND OR SLIGHTLY
ABOVE NORMAL.

TUESDAY...THE MODELS EITHER HAVE AN UPPER TROUGH APPROACHING SNE OR
MOVING ACROSS SNE.  THE ECMWF HAS HIGH PRESSURE BUILDING IN WHILE
THE GFS HAS LOW PRESSURE MOVING ACROSS THE U.S./CANADA BORDER
BRINGING A COLD FRONT ACROSS SOUTHERN NEW ENGLAND.  THIS DIFFERENCE
WILL AFFECT WHAT OUR WEATHER WILL BE LIKE.  QUIETER WEATHER IF THE
ECMWF VERIFIES.  POSSIBLY SOME PRECIPITATION IF THE GFS VERIFIES.
WILL NAIL DOWN THESE DETAILS AS WE GET CLOSER.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
THIS AFTERNOON...VFR. WINDS CONTINUE TO DIMINISH AND BACK TO S-SW.
INCREASING MID-HIGH CLOUDS.

TONIGHT...CIGS LOWERING...POSSIBLY TO MVFR IN MIXED RA/SN/PL CT
VALLEY LATE. EXPECT VFR TO CONTINUE S AND E OF KBOS-KPVD LINE.

WEDNESDAY...CONDITIONS DETERIORATING TO MVFR-IFR IN CIGS/VSBYS. MAY
SEE BRIEF PERIOD OF MIXED RA/FZRA/PL/SN AT ONSET OF PRECIP BEFORE
CHANGING OVER TO RA ALL AREAS. MAY LINGER A BIT LONGER OVER S
NH...BUT SHOULD BE OVER TO RA BY MIDDAY.

SW LOW LEVEL JET INCREASES TO 50-60 KT AT 2KFT BY MIDDAY. HAVE
MENTIONED LLWS IN TAFS. MAY SEE SOME GUSTS IN THE AFTERNOON BUT LOW
LEVEL INVERSION IN PLACE UNTIL EVENING AS MILDER AIR WORKS IN.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY AND FRIDAY...VFR.  SFC WINDS GUSTY THURSDAY MORNING.

FRIDAY NIGHT THROUGH SUNDAY...MVFR/IFR CONDITIONS DEVELOPING IN A
WINTRY MIX INITIALLY FRIDAY NIGHT CHANGING OVER TO RAIN SATURDAY.

SUNDAY NIGHT...CONDITIONS IMPROVE TO VFR.

&&

.MARINE...
DIMINISHING WIND THIS AFTERNOON WITH GALES DOWNSHIFTING TO SMALL
CRAFTS...OCCURRING LATEST ON THE OUTER WATERS. MOST OBSERVED WINDS
ARE GUSTING IN THE 20S AS OF LATE MORNING.

TONIGHT...SW WINDS MAY GUST TO 25 KT LATE TONIGHT AS LOW LEVEL
JET DEVELOPS.

WED...SUSTAINED SW WINDS INCREASE TO 25-30 KT AS LLJ STRENGTHENS TO
50-60 KT BUT INVERSION WILL PROBABLY PREVENT MUCH GUSTINESS AND
LIMIT POTENTIAL FOR GALES. TAKING 50 PERCENT OF LLJ YIELDS WINDS UP
TO 30 KT.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY...WESTERLY GALES DROP OFF TO SMALL CRAFT LEVELS IN THE
AFTERNOON AND THEN BELOW SMALL CRAFT IN THE EVENING.  WINDS
GRADUALLY SHIFT TO THE NORTH OVERNIGHT.  SEAS WILL DECREASE
GRADUALLY THROUGH THE DAY REMAINING ABOVE 5 FT ON THE OUTER WATERS.

FRIDAY...NORTHERLY WINDS SHIFT TO THE EAST IN THE AFTERNOON.  SEAS
DECREASE...FALLING BELOW 5 FT.

SATURDAY...WINDS SHIFT AROUND TO THE SOUTH...INCREASING TO SMALL
CRAFT LEVELS IN THE LATE MORNING.  SEAS INCREASE AS HIGH PRESSURE
EXITS THE WATERS.

SUNDAY...WINDS SHIFT TO THE WEST AND THEN NORTHWEST WITH THE PASSAGE
OF A COLD FRONT.  SMALL CRAFT WINDS WILL CONTINUE THEN DROP BELOW BY
LATE AFTERNOON.  SEAS GRADUALLY DECREASE WITH 5 FT SEAS REMAINING ON
THE OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...WINTER WEATHER ADVISORY FROM 5 AM TO 11 AM EST WEDNESDAY FOR
     MAZ002-003-008.
     HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     MORNING FOR MAZ018>024.
NH...WINTER WEATHER ADVISORY FROM 5 AM TO 11 AM EST WEDNESDAY FOR
     NHZ011.
RI...HIGH WIND WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY
     MORNING FOR RIZ006>008.
MARINE...GALE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON
     FOR ANZ230>237-250-254-255.
     SMALL CRAFT ADVISORY FROM 2 AM TO 6 PM EST WEDNESDAY FOR
     ANZ230>237-250-254-255.

&&

SYNOPSIS...WTB/RLG
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...RLG
AVIATION...EVT/RLG
MARINE...WTB/RLG
Hazardous weather outlook, Dec 23, 5:39 AM EST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
539 AM EST TUE DEC 23 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-241045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
539 AM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ACROSS INTERIOR ZONES...THERE IS A RISK OF A PERIOD OF SNOW SLEET OR
FREEZING RAIN LATE TONIGHT BEFORE CHANGING TO JUST RAIN ON WEDNESDAY.
THIS COULD CAUSE A FEW HOURS OF SLIPPERY ROAD CONDITIONS LATE
TONIGHT...AND THERE IS A CHANCE THAT A WINTER WEATHER ADVISORY MAY
NEED TO BE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG SOUTHWEST WINDS ARE EXPECTED OVER SOUTHEAST NEW ENGLAND
WEDNESDAY NIGHT. ACROSS CAPE COD...MARTHAS VINEYARD AND
NATUCKET...GUSTS OVER 50 MPH WEDNESDAY NIGHT COULD CAUSE SOME DAMAGE
TO TREES AND LARGE LIMBS WITH SCATTERED POWER OUTAGES.

IN ADDITION...A WARM AND MOIST FLOW OVER THE SNOW COULD PRODUCE AREAS
OF VERY DENSE FOG WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR A TIME WEDNESDAY NIGHT DUE TO
THE THREAT OF DAMAGING WINDS.

ANZ231>235-250-254-255-241045-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
539 AM EST TUE DEC 23 2008

...GALE WARNING IN EFFECT UNTIL 6 AM EST EARLY THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE GALE WARNING WILL LIKELY BE DROPPED AT 6 AM.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INCREASING SOUTH TO SOUTHWEST WIND MAY PRODUCE GALE FORCE WINDS OVER
MANY OF THE COASTAL WATERS WEDNESDAY NIGHT...ESPECIALLY THOSE WATERS
SOUTH AND EAST OF CAPE COD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-237-241045-
BOSTON HARBOR-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
539 AM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A GALE WARNING MAY BECOME NECESSARY WEDNESDAY NIGHT WHEN STRONG
SOUTHWEST WINDS ARRIVE OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THOMPSON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 7:07 PM ESTSmall Craft AdvisoryBOX20 hr
Dec 23, 3:58 PM ESTWinter Weather AdvisoryBOXEssex, Franklin, Hampden, Hampshire, Middlesex, Worcester21 hr
Dec 23, 4:46 PM ESTGale WatchBOX12 hr
Dec 23, 4:46 PM ESTSmall Craft AdvisoryBOX12 hr

Nearby

High Wind Watches in Massachusetts, 2008High Wind Watches in Rhode Island, 2008Every high wind watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.